Arkansas, 2011Tornado in Arkansas, April 24, 2011
April 24, 2011 · NWS SHV · 1 event in 1 county or zone
A stationary front was located across Southeast Oklahoma during the late evening and overnight hours of April 24th. a very unstable airmass was in place with an abundance of moisture pooling ahead of the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across Southeast Oklahoma during the late evening and overnight hours of April 24th. Ahead of the boundary...a very unstable airmass was in place with an abundance of moisture pooling ahead of the frontal boundary. Strong shear was in place such that severe thunderstorms developed across north central Texas into southern and eastern Oklahoma as well as southwest Arkansas. These storms produced strong and damaging wind gusts across Southeast Oklahoma and a tornado was reported across the extreme northern portion of Howard County, Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 8:30 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 24, 8:30 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT SUN APR 24 2011
.DISCUSSION...
SURFACE LOW OVER SOUTHEAST OKLAHOMA WITH COLD FRONT DROPPING TO
THE SOUTHWEST AND A NEARLY STATIONARY BOUNDARY REACHING TO THE
NORTHEAST FROM ITS CENTER WITH A WARM FRONT ACROSS SOUTHERN ARKANSAS.
SHOWERS AND THUNDERSTORMS HEADING INTO THE NORTHWEST SECTIONS OF
THE FOUR STATE REGION. HAVE DROPPED THE LAKE WIND ADVISORY. HAVE
MADE NO OTHER CHANGES TO THE ZONES. /06/
&&
.AVIATION...
CONCERNING THE ARKLATEX...SFC WINDS SSE 5 TO 15KTS WITH STILL GUSTS
TO NEAR 20KTS ACROSS EAST TX SITES. VFR CIGS ENCROACHING FROM THE
WEST WITH MVFR CIGS LIKELY TO DEVELOP AREA WIDE BY DAYBREAK AND
LINGER. WE SHOULD BREAK OUT LATE MORNING...BUT SHOWERS AND TSTMS MAY
BE POSSIBLE BY 18Z MONDAY ACROSS TYR/GGG/TXK TERMINALS AS A COLD
FRONT APPROACHES THE ARKLATEX. SSW WINDS ON MONDAY 15 TO 20KTS WITH
GUST NEAR 30KTS. OUTLOOK...EXPECTING INCREASED COVERAGE AREA WIDE BY
SUNSET AND THEN THROUGH MUCH OF TUESDAY. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 84 69 85 68 / 20 50 60 60 60
MLU 70 85 69 87 66 / 10 30 60 40 40
DEQ 65 79 60 77 61 / 50 80 50 60 60
TXK 68 83 67 81 66 / 30 70 60 60 60
ELD 69 85 68 84 65 / 20 50 60 60 60
TYR 71 84 68 85 65 / 20 70 50 40 50
GGG 71 85 68 85 66 / 20 60 50 50 50
LFK 71 86 71 87 67 / 10 30 50 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06/24
Hazardous weather outlook, Apr 24, 11:03 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT SUN APR 24 2011
ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-251100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
1203 PM CDT SUN APR 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY REMAINS STALLED OUT ACROSS NORTHWEST ARKANSAS
INTO EAST CENTRAL OKLAHOMA AND NORTH CENTRAL TEXAS. WITH THE AID
OF DAYTIME HEATING...THIS BOUNDARY WILL SERVE AS A FOCUS FOR STRONG
TO SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT...MAINLY ACROSS THE
MIDDLE RED RIVER VALLEY OF EXTREME NORTHERN AREAS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND THE ADJACENT COUNTIES IN SOUTHWEST
ARKANSAS. ANY STORMS THAT DEVELOP AND OR MOVE INTO THESE AREAS
THROUGH TONIGHT WILL HAVE THE CAPABILITY TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A MORE SUBSTANTIAL SEVERE WEATHER THREAT WILL BE LIKELY MONDAY
INTO MONDAY NIGHT AND TUESDAY. THIS THREAT AREA WILL ENCOMPASS
MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AS WELL AS NORTHWEST LOUISIANA. HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THE OVERNIGHT HOURS ACROSS THE MIDDLE RED RIVER
COUNTIES OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS...A MORE SIGNIFICANT THREAT OF WIDESPREAD SEVERE
THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO MONDAY NIGHT. SPOTTER
ACTIVATION MAY BE NEEDED AS EARLY AS THIS EVENING...BUT MORE
LIKELY DURING THE DAY MONDAY.
LAZ013-014-017>022-TXZ152-153-165>167-251100-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1203 PM CDT SUN APR 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS ANTICIPATED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A MORE SUBSTANTIAL SEVERE WEATHER THREAT WILL BE LIKELY MONDAY
INTO MONDAY NIGHT AND TUESDAY. THIS THREAT AREA WILL ENCOMPASS
MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AS WELL AS NORTHWEST LOUISIANA. HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Apr 24, 8:26 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
926 PM CDT SUN APR 24 2011
OKZ077-TXZ096-250330-
MCCURTAIN-RED RIVER-
926 PM CDT SUN APR 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW...IDABEL...BAGWELL AND MANCHESTER...
AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES SOUTH OF SAWYER...OR 14
MILES SOUTHEAST OF HUGO...MOVING EAST...NORTHEAST AT 50 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Local storm report, Apr 24, 9:17 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG BROKEN BOW 34.03N 94.74W
04/24/2011 MCCURTAIN OK LAW ENFORCEMENT
POWER OUTAGE IN BROKEN BOW, MOST OF CITY WITHOUT POWER
INCLUDING SHERIFF OFFICE.
&&
25Local storm report, Apr 24, 9:38 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1038 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG HOCHATOWN 34.20N 94.67W
04/24/2011 MCCURTAIN OK PARK/FOREST SRVC
BEAVERS BEND STATE PARK SEVERAL TREES DOWN.
&&
25Tornado, Howard
- When
- April 24, 9:54 PM CST to 9:59 PM CST
- Where
- Howard County, 0.71 mi NNE of Umpire to 0.83 mi E of Mineola
- Rating
- EF1
- Path length
- 3.42 mi
- Path width
- 75 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.280, -94.047
An NWS Storm Survey Team concluded that the damage across northern Howard County, Arkansas was consistent with an EF1 tornado. The tornado first touched down just northeast of Umpire, Arkansas along SR 84 where a large tree was snapped. The storm continued in a north northeast trajectory moving parallel to SR 84 snapping a few trees along its path as it moved towards the community of Mineola. The tornado did its worst damage just before lifting on Midway Road. The tornado hit a brick house where nearly half of the roof was completely removed. A large storage building was completely destroyed along with severe damage to an adjacent chicken house. Large trees were also uprooted adjacent to the dwelling. Estimated wind speeds were 90-100 mph at this point.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 20117 deaths · 59 injured · $240 million · EF3 · 209 events
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 2011$2.2 million · EF2 · 31 events
- Rip Current in Florida, April 24, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, April 24 to 25, 2011$502,000 · 2.75 in hail · 68 events
- Flash Flood and Flooding in Missouri, April 24 to 30, 2011$4.8 million · 6 events
- Flooding in Missouri, April 24 to 30, 2011$1.3 million · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 24 to 25, 2011$220,000 · EF0 · 37 events
- Tornadoes and Flash Flood in Texas, April 24 to 25, 2011$150,000 · EF0 · 38 events
- Flash Flooding and Hail in Arkansas, April 24 to 25, 2011$175,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Kentucky, April 24 to 25, 2011$130,000 · 1.25 in hail · 16 events
- Flooding in Illinois, April 24 to 30, 2011$110,000 · 19 events
- Flash Flooding and Hail in Missouri, April 24 to 26, 2011$60,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290017.